Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 164, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 7, 2015, 11:46 PM CDT for Bon Homme County, Charles Mix County, Hutchinson County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2015, 11:46 PM CDT (04:46 UTC)
- Expired
- Sep 8, 2015, 12:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 11:56 PM CDT | HAIL 1.25 | 4 Ene Ravinia, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
218
WUUS53 KFSD 080446
SVRFSD
SDC009-023-067-080515-
/O.NEW.KFSD.SV.W.0164.150908T0446Z-150908T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1146 PM CDT MON SEP 7 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
SOUTHWESTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
EAST CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1146 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAVINIA...
OR 9 MILES EAST OF LAKE ANDES...MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WAGNER AROUND 1155 PM CDT.
DANTE AROUND 1205 AM CDT.
AVON AROUND 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SIOUX FALLS.
&&
LAT...LON 4287 9811 4315 9847 4325 9840 4317 9794
4300 9794
TIME...MOT...LOC 0446Z 300DEG 34KT 4316 9834
HAIL...1.00IN
WIND...60MPH
$$
DUX1 follow-up statement
836
WWUS53 KFSD 080510
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT TUE SEP 8 2015
SDC009-023-067-080519-
/O.EXP.KFSD.SV.W.0164.000000T0000Z-150908T0515Z/
BON HOMME SD-HUTCHINSON SD-CHARLES MIX SD-
1210 AM CDT TUE SEP 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BON HOMME...
SOUTHWESTERN HUTCHINSON AND EAST CENTRAL CHARLES MIX COUNTIES WILL
EXPIRE AT 1215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
UP TO THE SIZE OF NICKELS ALONG WITH WIND GUSTS TO 50 MPH ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.
LAT...LON 4287 9811 4315 9847 4325 9840 4317 9794
4300 9794
TIME...MOT...LOC 0506Z 300DEG 34KT 4316 9834
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:25 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 7, 9:25 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT MON SEP 7 2015 .UPDATE... ISSUED AT 920 PM CDT MON SEP 7 2015 IMPRESSIVE LITTLE SHORTWAVE MOVING THROUGH PORTIONS OF SOUTH DAKOTA/NEBRASKA LATE THIS EVENING. GENERAL UPTICK IN CONVECTION HAS TAKEN PLACE AS RIGHT ENTRANCE REGION OF UPR JET STREAK MOVES BY. INSTABILITY IN THE SOUTHWESTERN THIRD OF THE CWA REMAIN AOA 1500-2000 J/KG...AND EFFECTIVE SHEAR AOA 40 KNOTS WOULD CONTINUE TO SUPPORT MID-LVL ROTATION AND A RISK OF A COUPLE ELEVATED HAILERS OVER THE NEXT 1-3 HOURS. RATHER WEAKLY STABILIZED BOUNDARY LAYER...AND MID-LVL DRY AIR INTRUSION COULD SUPPORT SOME LOCALIZED WIND THREAT. LAPSE RATES DO BEGIN TO FALL OFF AS WE REACH MIDNIGHT...EFFECTIVE SHEAR DECREASES...AND MUCAPE VALUES ALSO FALL...WHICH SHOULD TEMPER THE SVR RISK INTO EARLY TUESDAY. HOWEVER...WOULD EXPECT A FURTHER UPTICK IN CONVECTION OVER THE SOUTHERN HALF OF THE FA AS THIS WAVE MOVES THROUGH. HAVE BUMPED UP POPS FOR MOST AREAS INTO EARLY TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 SPOTTY MAINLY HIGH BASED SHOWERS CONTINUE TO STREAM NORTHEAST ACROSS THE FORECAST AREA AS A MID LEVEL THERMAL BOUNDARY AND MOISTURE CONVERGENCE SETS UP NEAR THE MISSOURI RIVER. MUCH OF THIS ACTIVITY IS NOT REACHING THE SURFACE...BUT A FEW LOCATIONS HAVE REPORTED SOME LIGHT RAINFALL THIS AFTERNOON. THIS SCATTERED SHOWERS ACTIVITY WILL CONTINUE INTO THE EARLY TO MID EVENING...WITH A LIGHTNING STRIKES ALSO POSSIBLE. SHORTWAVE TROUGH CURRENTLY LIFTING INTO SOUTHWEST NEBRASKA WILL BE THE MAIN FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THIS WAVE LIFTS INTO EASTERN NEBRASKA AROUND MIDNIGHT AND ACROSS IOWA AND SOUTHERN MINNESOTA OVERNIGHT. AN ADDITIONAL ROUND OF SCATTERED SHOWERS AND STORMS ARE EXPECTED WITH THIS WAVE MAINLY IN NORTHWEST IOWA AND ADJACENT AREAS. HOWEVER THE HEAVY RAINFALL AND SEVERE THREAT WILL REMAIN CLOSER TO THE I80 CORRIDOR. LOWS TONIGHT WILL REACH THE LOWER 50S TO MID 60S. QUASIZONAL FLOW ON TUESDAY WILL KEEP MOIST AND UNSETTLED CONDITIONS IN PLACE. A WEAK SHORTWAVE SKIRTS SOUTH CENTRAL SD AND THE MISSOURI VALLEY THROUGH MIDDAY. COULD SEE A FEW STRAY SHOWERS POP DURING THE DAY...BUT GENERALLY CLOUDY SKIES IN THE MORNING WILL GRADUALLY IMPROVE IN THE AFTERNOON. HIGHS WILL BE IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 355 PM CDT MON SEP 7 2015 FORECAST IS TRANSITIONING TOWARDS A COOLER PATTERN THIS WEEK AS UPPER LEVEL LOW ACROSS CENTRAL CANADA IS EXPECTED TO MOVE INTO INTO THE HUDSON BAY REGION. THIS WILL PLACE THE NORTHERN PLAINS IN A NORTHWEST FLOW REGIME WITH A SERIES OF FRONTS MOVING THROUGH THIS WEEK KNOCKING TEMPERATURES BACK INTO THE BELOW NORMAL RANGE TOWARD THE END OF THE WEEK. ON TUESDAY NIGHT...SURFACE RIDGE IS EXPECTED TO MOVE ACROSS THE AREA LEADING TO GOOD RADIATIONAL COOLING. WITH RELATIVELY DRY AIRMASS ACROSS THE AREA...WILL SEE TEMPERATURES FALL INTO THE UPPER 40S AND LOWER 50S. SOUTHWEST FLOW SETS UP ON WEDNESDAY AHEAD OF A COLD FRONT THAT MOVES THROUGH THE REGION WEDNESDAY NIGHT. NOT A LOT OF TIME FOR MOISTURE TO RETURN...THUS ATMOSPHERE IS ONLY WEAKLY UNSTABLE AS THE FRONT MOVES THROUGH. HAVE THEREFORE KEPT MENTION OF SHOWERS WITH ISOLATED THUNDER. COOLER AIR BEGINS TO FILTER INTO THE REGION ON THURSDAY...BUT WILL BE MORE NOTICEABLE ON FRIDAY AS NORTHEAST FLOW SETS UP ORIGINATING FROM THE HUDSON BAY LOW. 925 HPA TEMPS TUMBLE INTO THE MID TO LOWER TEENS...AND WITH POOR MIXING DIRECTION...WILL BE A STRUGGLE TO CLIMB OUT OF THE 60S. TEMPERATURES WILL CONTINUE TO WARM THROUGH THE WEEKEND....AS TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE US AND RIDGE BUILDS ACROSS THE WEST. STILL SOME DISAGREEMENT ON HOW DEEP THE TROUGH WILL BE ACROSS THE EAST WHICH WILL INFLUENCE HOW QUICKLY THE RIDGE BUILDS EASTWARD. FOR NOW...HAVE NUDGED TEMPERATURES UPWARDS ACROSS CENTRAL SOUTH DAKOTA...BUT LEFT CONSENSUS FURTHER TO THE EAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 613 PM CDT MON SEP 7 2015 WILL BE WATCHING A WEAK SHORTWAVE NEAR THE NE/WY BORDER SLIDING EASTWARD THIS EVENING. SCATTERED CONVECTION HAS DEVELOPED ALONG AN INVERTED BOUNDARY OVER SOUTH CENTRAL SD EARLY THIS EVENING. SHORT TERM MODELS REALLY STRUGGLING...BUT DO SUGGEST THIS ACTIVITY COULD SLIDE EAST LATE THIS EVENING...ESPECIALLY IF ACTIVITY DEVELOPS MORE WIDESPREAD OVER NORTH CENTRAL NEBRASKA. THIS WOULD MAINLY IMPACT KSUX. OTHERWISE...STRATUS WILL BUILD THROUGH THE EVENING AND OVERNIGHT HOURS NORTH OF AN ELEVATED BOUNDARY. WILL KEEP KSUX IN MVFR AND EVENTUALLY DROP THEM TO IFR LVLS AFTER MIDNIGHT. CEILINGS/VIS MORE IN QUESTION AT KFSD THIS EVENING...WILL MAINTAIN A BROKEN MVFR DECK INTO THE EVENING BEFORE DISSIPATING BY MIDNIGHT. CEILINGS WILL GRADUALLY SCATTER EARLY TUESDAY...LEAVING VFR CONDITIONS BY MID DAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...DUX SHORT TERM... LONG TERM... AVIATION...DUX
Hazardous weather outlook, Sep 7, 6:29 PM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 629 PM CDT MON SEP 7 2015 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-082330- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS- MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER- LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 629 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT A FEW SHOWERS AND AN ISOLATED RUMBLE OF THUNDER WILL BE POSSIBLE INTO THE OVERNIGHT HOURS...ESPECIALLY AREAS SOUTH OF INTERSTATE 90. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ038-050-052-053-057>059-063-064-082330- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 629 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT LATE DAY SUN WILL ALLOW FOR A FEW SCATTERED THUNDERSTORMS TO DEVELOP THIS EVENING. THESE SLOW MOVING THUNDERSTORMS MAY SLIDE INTO THE OUTLOOK AREA LATER THIS EVENING. A FEW STRONG TO ISOLATED SEVERE STORMS MAY BE POSSIBLE. THE MAIN RISKS WILL BE QUARTER SIZE HAIL AND BRIEF STRONG WIND GUSTS. ANY SEVERE WEATHER RISK SHOULD DIMINISH BY 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED INTO TUESDAY.
In the hours before
Local storm report, Sep 7, 8:34 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 PM CDT MON SEP 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 5 S CHAMBERLAIN 43.74N 99.32W
09/07/2015 E0.75 INCH BRULE SD CO-OP OBSERVER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Sep 7, 10:27 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 PM CDT MON SEP 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 8 NE GREGORY 43.31N 99.31W
09/07/2015 E1.00 INCH GREGORY SD TRAINED SPOTTER
WIND GUST ESTIMATED TO 50 MPH.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:03 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 42 min |
| Sep 7, 9:47 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 43 min |
| Sep 7, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.